New Hampshire, 2012

Damaging Winds in New Hampshire, August 12, 2012

August 12, 2012 · NWS GYX · 3 events in 2 counties and zones

A cold front moving through the region during the evening hours produced showers and thunderstorms in a moderately unstable airmass ahead of it. A few of these cells became severe producing some wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A cold front moving through the region during the evening hours produced showers and thunderstorms in a moderately unstable airmass ahead of it. A few of these cells became severe producing some wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 12, 2:08 PM EST, 3 hours 2 minutes earlier.

Area forecast discussion, Aug 12, 2:08 PM EST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
308 PM EDT SUN AUG 12 2012

.SYNOPSIS...
THE UPPER TROF THAT REMAINED TO OUR WEST OVER THE PAST SEVERAL
DAYS PRODUCING THE TROPICAL UNSTABLE SOUTHERLY FLOW WILL FINALLY
GET KICKED NORTHEAST INTO THE MARITIMES ALLOWING A FRONTAL SYSTEM
TO MOVE THROUGH THE AREA TONIGHT. THIS WILL ALLOW A DRIER AND MORE
STABLE AIR MASS TO MOVE OVER THE AREA MONDAY INTO TUESDAY. BY
LATE TUESDAY ANOTHER TROF WILL APPROACH FROM THE WEST ALLOWING A
RETURN TO A MOIST UNSTABLE AIR MASS FOR TUESDAY NIGHT AND
WEDNESDAY. HIGH PRESSURE WILL BRIEFLY FOLLOW ON THURSDAY BEFORE
ANOTHER SYSTEM APPROACHES ON FRIDAY WITH MORE UNSETTLED WEATHER.

&&

.NEAR TERM /THROUGH TONIGHT/...
DRY SLOT PUSHING EWD ACROSS NH AND WRN ME ATTM WITH DEWPTS
BEGINNING TO LOWER. ONLY A FEW SHWRS NOTED THIS AFTN AND SHUD
QUICKLY DISSIPATE AFT SS. WITH LGT WINDS AND AMPLE LO LVL MSTR
WILL ONCE AGAIN EXPECT FOG TO REDEVELOP BUT MORE PATCHY IN NATURE.
MAV/MET TEMPS WERE BOTH CLOSE FOR MINS SO SPLIT THE DIFFERENCE.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
ANY EARLY MORNING PATCHY FOG QUICKLY BURNS OFF AND THEN FINALLY A
NICE DAY EXPECTED WITH A DRIER LIGHT SWLY FLOW AS A S/WV RIDGE OF
HIGH PRES BUILDS ACRS THE AREA MON AND MON NIGHT. TEMPS TO BE MILD
MON AND REACH WELL INTO THE 80S. CONDS WILL BE STABLE SO NO SHWRS
EXPECTED.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
GLOBAL MODELS CONTINUE TO PERSIST A CYCLONIC FLOW ALOFT DURING
MOST OF THE EXTENDED PERIOD. THIS WILL PROMOTE A SHOWERY PATTERN
WITH THE POSSIBILITY OF SOME THUNDERSTORMS AS WELL. THE SHOWERS
WILL GET ENHANCED BY BOTH DIURNAL HEATING AS WELL AS AND SPOKES
OF ENERGY MOVING THROUGH THE CYCLONIC FLOW. TIMING THESE THIS FAR
IN ADVANCE IS DIFFICULT AT BEST.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
SHORT TERM...VARYING CONDS FOM VFR TO MVFR INTO THIS EVENING
BEFORE PATCHY FOG REDEVELOPS AND SOME LOCAL LIFR CONDS DEVELOP. A
DRIER AMS RETURNS BY MORNING BEHIND A FRONTAL SYSTEM SO CONDS WILL
BECOME VFR ACROSS ALL AREAS BY MID MORNING MONDAY.

LONG TERM...VFR/MVFR CONDITIONS WILL GIVE WAY TO MVFR/IFR
CONDITIONS TUESDAY NIGHT THROUGH FRIDAY. AREAS OF STRATUS AND FOG
ARE POSSIBLE AT NIGHT INTO THE MORNING HOURS.

&&

.MARINE...
SHORT TERM...ONCE AGAIN EXPECT WIDESPREAD FOG OVERNIGHT WITH LOW
VSBYS BUT FROPA LATE TONIGHT MAY TRY TO IMPROVE CONDITIONS. FOG
FINALLY SHOULD EXIT MONDAY MORNING AS WINDS BECOME MORE SOUTHWEST. WEAK
PRES GRADIENT WINDS MEAN LIGHT WINDS AND SEAS TO REMAIN BLO SCA
CRIT THRU MON NIGHT.

LONG TERM...WIND AND WAVES ARE EXPECTED TO REMAIN BELOW SCA
LEVELS.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&

NEAR TERM...MARINE
SHORT TERM...MARINE
LONG TERM...LULOFS
Hazardous weather outlook, Aug 12, 1:44 PM EST, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
244 PM EDT SUN AUG 12 2012

MEZ007>009-012>014-018>028-NHZ001>010-013-014-131845-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
244 PM EDT SUN AUG 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-131845-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
244 PM EDT SUN AUG 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 12, 3:35 PM EST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
435 PM EDT SUN AUG 12 2012

NHZ003-005-008-122100-
MERRIMACK-NORTHERN GRAFTON-SOUTHERN GRAFTON-
435 PM EDT SUN AUG 12 2012

...STRONG THUNDERSTORMS WILL IMPACT MERRIMACK COUNTY AND GRAFTON
COUNTY THROUGH 500 PM EDT...

AT 435 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 2
MILES NORTHWEST OF THORNTON TO 4 MILES SOUTHWEST OF
ALEXANDRIA...MOVING EAST AT 15 MPH. THESE STRONG THUNDERSTORMS WILL
AFFECT AREAS IN AND AROUND
WOODSTOCK...RUMNEY...HEBRON...GROTON...ELLSWORTH...WELLINGTON STATE
PARK...ALEXANDRIA...THORNTON...NORTH WOODSTOCK AND PLYMOUTH THROUGH
500 PM EDT.

VERY HEAVY DOWNPOURS...CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF
35 TO 45 MPH CAN BE EXPECTED.

LAT...LON 4400 7180 4410 7141 4390 7147 4389 7156
      4378 7153 4370 7154 4369 7164 4361 7167
      4356 7195

LEGRO
Local storm report, Aug 12, 4:04 PM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
504 PM EDT SUN AUG 12 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     FLOOD            AUBURN                  44.10N  70.23W
08/12/2012                   ANDROSCOGGIN       ME   TRAINED SPOTTER

            RT 4 ABOUT 1 4 MILE NORTH OF SHAWS THERE IS 3-4 INCHES
            OF WATER OVER THE ROAD THAT EXTENDS ABOUT 50 FT AND
            THERE IS HEAVY RAIN OCCURRING.

&&

EVENT NUMBER GYX1200238

NB
Special weather statement, Aug 12, 4:16 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
516 PM EDT SUN AUG 12 2012

NHZ008>010-013-122145-
BELKNAP-INTERIOR ROCKINGHAM-MERRIMACK-STRAFFORD-
516 PM EDT SUN AUG 12 2012

...STRONG THUNDERSTORMS WILL IMPACT BELKNAP COUNTY...STRAFFORD
COUNTY...MERRIMACK COUNTY AND ROCKINGHAM COUNTY THROUGH 545 PM EDT...

AT 516 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES SOUTH OF NORTH PEMBROKE...OR
ABOUT 5 MILES EAST OF CONCORD...MOVING NORTHEAST AT 20 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND NORTH PEMBROKE...
BEAR BROOK STATE PARK...SUNCOOK...PEMBROKE...HOPKINTON...HOOKSETT...
DUNBARTON...CONCORD...BOW AND ALLENSTOWN THROUGH 545 PM EDT.

VERY HEAVY DOWNPOURS...CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF
35 TO 45 MPH CAN BE EXPECTED.

LAT...LON 4306 7153 4305 7163 4310 7167 4314 7167
      4314 7170 4317 7172 4350 7122 4312 7107
      4303 7147

LEGRO
Special weather statement, Aug 12, 4:44 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
544 PM EDT SUN AUG 12 2012

NHZ005-006-008-009-122215-
BELKNAP-MERRIMACK-SOUTHERN CARROLL-SOUTHERN GRAFTON-
544 PM EDT SUN AUG 12 2012

...STRONG THUNDERSTORMS WILL IMPACT BELKNAP COUNTY...MERRIMACK
COUNTY...CARROLL COUNTY AND GRAFTON COUNTY THROUGH 615 PM EDT...

AT 544 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES NORTHEAST OF NEW HAMPTON...OR
ABOUT 6 MILES WEST OF MEREDITH...MOVING NORTHEAST AT 20 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND NEW HAMPTON...
HILL...BRISTOL...ASHLAND...AHERN STATE PARK...HOLDERNESS...WEIRS
BEACH...MEREDITH...ELLACOYA STATE PARK AND CENTER HARBOR THROUGH 615
PM EDT.

SMALL HAIL...VERY HEAVY DOWNPOURS...CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

LAT...LON 4392 7131 4357 7130 4351 7173 4371 7176

LEGRO
Special weather statement, Aug 12, 5:04 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
604 PM EDT SUN AUG 12 2012

NHZ005-006-009-122215-
BELKNAP-SOUTHERN CARROLL-SOUTHERN GRAFTON-
604 PM EDT SUN AUG 12 2012

...STRONG THUNDERSTORMS WILL IMPACT BELKNAP COUNTY...CARROLL COUNTY
AND GRAFTON COUNTY THROUGH 615 PM EDT...

AT 604 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER MEREDITH...MOVING NORTHEAST AT 20
MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND WEIRS
BEACH...MEREDITH...HOLDERNESS...CENTER HARBOR...ASHLAND...NORTH
SANDWICH...MOUTLONBOROUGH BAY...MELVIN VILLAGE...TUFTONBORO AND
SANDWICH THROUGH 615 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...VERY HEAVY
DOWNPOURS...CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55
MPH CAN BE EXPECTED.

LAT...LON 4389 7131 4365 7120 4358 7159 4376 7167

LEGRO

The radar

The Portland,ME radar (KGYX), 103 km away, was scanning. The volume nearest the first event began at 22:08 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Belknap

When
August 12, 5:10 PM EST to 5:16 PM EST
Where
Belknap County, 0.69 mi N of Meredith
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.660, -71.500

A severe thunderstorm produced heavy wind and rain downing trees and power lines at the Meredith and New Hampton town line.

Thunderstorm Wind, Belknap

When
August 12, 5:12 PM EST to 5:16 PM EST
Where
Belknap County, 2.88 mi SE of Center Harbor
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.670, -71.430

A severe thunderstorm produced estimated gusts of 60 mph, flipping over canoes on Black Cat Island.

Thunderstorm Wind, Carroll

When
August 12, 5:40 PM EST to 5:44 PM EST
Where
Carroll County, 0.69 mi N of Ossipee
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
43.690, -71.120

A severe thunderstorm downed several trees in Ossipee.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2012Every state in 2012This day in weather historyWarnings in New Hampshire, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409713, 409712, 409714.